Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 91, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2015, 12:01 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2015, 12:01 AM CDT (05:01 UTC)
- Expired
- Aug 2, 2015, 12:39 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 229 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:10 AM CDT | TSTM WND DMG | Salol, MN | TREES KNOCKED OVER BY WIND. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 2, 12:15 AM CDT | TSTM WND DMG | 3 Wsw Warroad, MN | HEAVY RAINS AND SMALL HAIL WERE ACCOMPANIED WITH DRIVING WINDS. A FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN AND GARDEN FURNITURE WAS SCATTERED. INITIAL REPORTS WERE POSTED VIA SOCIAL MEDIA. |
| Aug 2, 12:25 AM CDT | TSTM WND DMG | 2 W Roosevelt, MN | A FEW LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN. HEAVY RAINS AND BRIEF PERIODS OF DIME SIZED HAIL ALSO OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS53 KFGF 020501
SVRFGF
MNC077-135-020600-
/O.NEW.KFGF.SV.W.0091.150802T0501Z-150802T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT SUN AUG 2 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 100 AM CDT
* AT 1200 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALOL...OR
12 MILES EAST OF ROSEAU...MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SWIFT AROUND 1215 AM CDT.
ROOSEVELT AND NORRIS CAMP AROUND 1225 AM CDT.
WILLIAMS AROUND 1230 AM CDT.
FAUNCE AND GRACETON AROUND 1240 AM CDT.
CARP AROUND 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4838 9454 4868 9565 4900 9554 4900 9516
4902 9515 4904 9473 4888 9468 4883 9471
4878 9469 4874 9464 4871 9455
TIME...MOT...LOC 0500Z 297DEG 40KT 4884 9549
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS2 follow-up statements
104
WWUS53 KFGF 020527
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1227 AM CDT SUN AUG 2 2015
MNC135-020536-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
ROSEAU MN-
1227 AM CDT SUN AUG 2 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROSEAU COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
4874 9464 4871 9455
TIME...MOT...LOC 0526Z 289DEG 43KT 4871 9497
$$
MNC077-020600-
/O.CON.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
LAKE OF THE WOODS MN-
1227 AM CDT SUN AUG 2 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...
AT 1226 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILLIAMS...OR
37 MILES EAST OF ROSEAU...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
GRACETON AROUND 1230 AM CDT.
PITT AROUND 1240 AM CDT.
BAUDETTE AROUND 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
4874 9464 4871 9455
TIME...MOT...LOC 0526Z 289DEG 43KT 4871 9497
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS579
WWUS53 KFGF 020539
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 AM CDT SUN AUG 2 2015
MNC077-020548-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-150802T0600Z/
LAKE OF THE WOODS MN-
1239 AM CDT SUN AUG 2 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4838 9454 4856 9509 4890 9507 4878 9469
4874 9464 4871 9455
TIME...MOT...LOC 0536Z 297DEG 40KT 4865 9478
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:40 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 1, 11:40 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1140 PM CDT SAT AUG 1 2015 .UPDATE... ISSUED AT 1133 PM CDT SAT AUG 1 2015 QUICK UPDATE... THUNDERSTORM CELLS DROPPING FROM MANITOBA INTO FAR NORTHEAST ND AND FAR NORTHWEST MN AT THIS TIME... WITH LARGE HAIL INDICATED IN CELLS FROM HUMBOLDT...ACROSS CARIBOU INTO THE LAKE OF THE WOODS AREA. EXPECT THESE STORMS TO PERSIST A BIT INTO THE OVERNIGHT AS THEY PUSH FURTHER EAST-SOUTHEAST. SOME STRONG TSTM OUTFLOW IS ALSO POSSIBLE WITH THESE STORMS... AS 0-6KM SHEAR APPROACHES 50KTS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 325 PM CDT SAT AUG 1 2015 TWO SEPARATE SHORTWAVES WILL AFFECT THE REGION THIS EVENING/OVERNIGHT. THE FIRST WAVE WILL BRING A SEVERE THREAT TO A PORTION OF SE ND AND WC MN. CURRENT SFC ANALYSIS INDICATES A WEAK SFC LOW ACROSS SOUTH-CENTRAL NORTH DAKOTA...WITH A WARM FRONTAL FEATURE EXTENDING TO THE SOUTHEAST. DEWPOINT VALUES ALONG THESE FEATURES HAVE POOLED INTO THE MID-UPPER 60S...LEADING TO MLCAPE 3000-3500 J/KG. AS THIS SYSTEM EVOLVES AND PROPAGATES TOWARD THE FA...ANTICIPATE THUNDERSTORM DEVELOPMENT ACROSS THE FAR SOUTHERN FA. 0-6KM BULK SHEAR 35-40 KNTS COMBINED WITH THE STRONG INSTABILITY WILL LEAD TO SEVERE STORMS...ALTHOUGH COVERAGE SHOULD REMAIN ISOLATED GIVEN CONVECTIVE TEMPS NEAR 90F (SOME CAPPING ISSUES). THIS ACTIVITY WILL MOVE OUT OF THE REGION BY EARLY EVENING. DID ADD T+ (SEVERE STORMS POSSIBLE) ACROSS FAR SE ND WHERE CONFIDENCE IS HIGHER IN THUNDER DEVELOPMENT (LOW LEVEL CONVERGENCE WILL BE MAXIMIZED...AND THE HRRR HAS CONSISTENTLY INDICATED DEVELOPMENT FROM RUN TO RUN). NEXT UP WILL BE THE NORTHERN FA THIS EVENING INTO THE OVERNIGHT HOURS...AS A STRONGER UPPER WAVE BRINGS A COLD FRONT THROUGH THE REGION. THIS ACTIVITY WILL ENCOUNTER WEAK INSTABILITY (MUCAPE 500-1000 J/KG) BUT VERY STRONG DEEP LAYER SHEAR (60+ KNOTS)...ALONG WITH MID-LEVEL WINDS IN EXCESS OF 50 KNTS. THE 18Z HRRR IS INDICATING A SMALL BOW ECHO WITH SFC WIND GUSTS 50-55 KNOTS 02Z-05Z. OF COURSE THAT IS JUST ONE POSSIBLE SOLUTION...BUT IT DOES SPEAK TO THE POTENTIAL OF WHAT COULD OCCUR ACROSS THE NORTHERN FA THIS EVENING AND OVERNIGHT. THIS FORCING MAY ALSO INTERACT WITH INCREASING INSTABILITY FROM THE SOUTH AFTER MIDNIGHT...WHICH MAY BE ENOUGH FOR A FEW STRONGER STORMS INTO THE OVERNIGHT HOURS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 325 PM CDT SAT AUG 1 2015 THIS PERIOD STARTS OFF WITH A BROAD UPPER LEVEL LOW OVER ONTARIO AND COOL HIGH PRESSURE IN PLACE AT THE SURFACE OVER SASKATCHEWAN AND THE DAKOTAS. THE WEATHER WILL BE DRY AND SLIGHTLY COOLER THAN AVERAGE FOR THE START OF THE WEEK. HOWEVER...A WEAK UPPER LEVEL WAVE WILL MOVE EAST IN THE WEAK UPPER FLOW...UNDERCUTTING A WESTERN U.S. RIDGE BY MID WEEK. THE MODELS HAVE HAD A HARD TIME WITH THIS SYSTEM. PREVIOUS RUNS HAD MORE INSTABILITY AND MUCH MORE OF A PRECIPITATION SIGNAL AREA-WIDE. THE LATEST GFS HAS BEST LIFT/INSTABILITY IN THE FAR SOUTH ON WEDNESDAY NIGHT. SO...CONFIDENCE IS DECREASING IN WEDNESDAYS SYSTEM. ANOTHER WEAK WAVE WILL AFFECT PRIMARILY THE SOUTH ON THURSDAY...BUT AGAIN...THIS ONE HAS TRENDED SOUTHWARD. HOWEVER...FRIDAYS SYSTEM LOOKS TO BE THE WAVE THAT HAS THE MOST AGREEMENT REGARDING TRACK AND COULD BRING WIDESPREAD PRECIP TO THE AREA. WITH PLENTY OF UNCERTAINTY ON THESE WAVES...TOO EARLY TO TALK ABOUT SEVERE POTENTIAL. PRECIPITATION CHANCES EXIST INTO SATURDAY AS WELL AND WILL DEPEND ON SPEED OF UPPER LOW. TEMPERATURES LOOK TO BE COOL FOR MUCH OF THIS PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED AT 1135 PM CDT SAT AUG 1 2015 GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS. ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE MORNING HOURS ACROSS NORTHERN MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GUST SHORT TERM...TG LONG TERM...KNUTSVIG AVIATION...GUST
Hazardous weather outlook, Aug 1, 11:32 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1132 AM CDT SAT AUG 1 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1132 AM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. HAIL GREATER THAN ONE INCH AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA TONIGHT. ALTHOUGH THE THREAT FOR SEVERE STORMS WITH THIS ACTIVITY IS LOW...THE POTENTIAL FOR STRONGER WIND GUSTS WILL EXIST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
In the hours before
Local storm report, Aug 1, 11:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 PM CDT SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL 1 W LANCASTER 48.86N 96.82W
08/01/2015 E1.00 INCH KITTSON MN TRAINED SPOTTER
OCCASIONAL LARGE HAIL ALONG WITH HEAVY RAINS AND SMALLER
BROKEN BRANCHES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 53 min |
| Aug 2, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 44 min |
| Aug 2, 6:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen, Norman | 33 min |
| Aug 2, 6:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 47 min |
| Aug 2, 7:35 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.